Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 560, NWS Springfield, MO

September 18, 2003Miller County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 18, 2003, 6:10 PM CDT for Miller County, Morgan County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2003, 6:10 PM CDT (23:10 UTC)
Expired
Sep 18, 2003, 7:00 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 182310
SVRSGF
MOC131-141-190000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT THU SEP 18 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN MISSOURI
  EASTERN MORGAN COUNTY IN MISSOURI

* UNTIL 700 PM CDT.

* AT 602 PM CDT...LOCAL LAW ENFORCEMENT REPORTED LARGE TREES DOWNED 
  NEAR GRAVOIS MILLS AT 555 PM. THESE STORMS WERE LOCATED ALONG A 
  LINE EXTENDING FROM VERSAILLES TO ELDON TO 6 MILES EAST OF OSAGE 
  BEACH...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   TUSCUMBIA BY 615 PM CDT.
   ST. ELIZABETH BY 640 PM CDT.

THE TOWNS OF BARNETT...AURORA SPRINGS...BRUMLEY...BAGNELL AND KAISER
ARE ALSO IN THE PATH OF THESE STORMS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3844 9289 3801 9248 3830 9211 3850 9264

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:12 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 18, 2:12 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT THU SEP 18 2003

.DISCUSSION...

MAIN FOCUS THIS PERIOD WILL BE WITH PRECIPITATION CHANCES TONIGHT
AND WITH TEMPERATURES BEHIND THE FRONT.

SYNOPSIS
CLOUD COVER HAS BEEN SLOW TO PUSH EAST INTO THE AREA...WITH MOST OF
CWA HAVING A FULL DAY OF SUNSHINE.  SHARP TEMPERATURE CONTRAST FROM
EASTERN MISSOURI TO CENTRAL KANSAS AS READINGS REALLY DROP OFF
QUICKLY BEHIND THE FRONT.  RADAR SHOWING BAND OF CONVECTION ACROSS
EXTREME SOUTHEAST KANSAS PUSHING INTO SOUTHWEST CORNER OF MISSOURI.
INSTABILITY WILL BE LIMITED TO MAINLY THIS AREA AS SURFACE DEW
POINTS REMAIN IN THE MID TO UPPER 50S ACROSS EASTERN HALF OF CWA.
NOT MUCH OF A SEVERE WEATHER THREAT BUT HAVE INCLUDED AN ISOLATED
THREAT OF A SEVERE STORM ACROSS THE SOUTHWEST MOST PORTION OF CWA
THROUGH SUNSET.

SHORT TERM
FRONT SHOULD PUSH THROUGH THE CWA TONIGHT WITH A CHANCE OF SHOWERS
AND EMBEDDED THUNDERSTORMS ALONG THE FRONT AND SCATTERED SHOWERS
BEHIND THE FRONT ASSOCIATED WITH THE UPPER LEVEL WAVE.  TEMPERATURES
QUICKLY DROP OFF BEHIND THE FRONT AND WILL HAVE THE LOWEST
TEMPERATURES IN THE NORTHWEST OVERNIGHT WHERE READINGS SHOULD DIP
INTO THE MID 40S.

WHILE EVERYTHING SHOULD CLEAR OUT DURING THE MORNING HOURS
FRIDAY...COLD AIR ADVECTION WILL BE TAKING PLACE ALL DAY.  LOOKING
UPSTREAM...TEMPERATURES HAVE HAD A HARD TIME REACHING 60 SO FAR
TODAY.  FOR THIS REASON...HAVE UNDERCUT GUIDANCE TEMPS ON FRIDAY
ACROSS THE ENTIRE AREA.

FRIDAY NIGHT THINGS SHOULD CALM DOWN BUT WITH LIGHT WIND AND CLEAR
SKY...SHOULD SEE GOOD RADIATIONAL COOLING TAKE PLACE WITH LOW TO MID
40S FOR LOWS IN MOST LOCATIONS.  SOME VALLEYS MAY DIP DOWN INTO THE
UPPER 30S.

LONG TERM
UPPER PATTERN REMAINS AMPLIFIED WITH NEXT SYSTEM DROPPING SOUTHEAST
OUT OF ALASKA/CANADA INTO THE AREA LATE SUNDAY INTO SUNDAY NIGHT.
YESTERDAYS MODELS HAD SIGNIFICANT DIFFERENCES WITH STRENGTH OF
SYSTEM AND AMOUNT OF COLD AIR PUSHING IN BEHIND SYSTEM.  TODAYS
MODELS ARE MORE IN AGREEMENT ALTHOUGH GFS STILL STRONGER AND COOLER
WITH SYSTEM.  FAIRLY COLD AIR MASS SHOULD MOVE IN BEHIND THIS SYSTEM
ON MONDAY INTO MONDAY NIGHT...BUT SHOULD SEE A FAIRLY RAPID WARMING
TREND BY MID TO LATE WEEK WITH HIGHS REACHING THE UPPER 70S TO
AROUND 80 AGAIN.

&&

.AVIATION...
SHARP COLD FRONT INDICATED BY SURFACE OBSERVATIONS AND LOWER
CEILINGS OVER SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA. A SMALL BAND
OF SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG AND AHEAD OF THIS
COLD FRONT WHICH WILL LIKELY AFFECT JOPLIN AIRPORT BETWEEN 18-19Z.
WINDS SHIFT TO THE WEST AND NORTHWEST WITHIN AN HOUR BEHIND THE LINE
OF THUNDERSTORMS WILL CEILINGS LOWERING TO 2500 FEET. SOME IFR
CEILINGS WERE NOTED AROUND WICHITA THIS MORNING...BUT I DO NOT
EXPECT THESE CEILINGS UNTIL AFTER SUNSET. SPRINGFIELD AIRPORT SHOULD
BEGIN TO SEE THE CONVECTION AFTER 21Z WITH SOME ISOLATED STORMS
POSSIBLE AHEAD OF THE MAIN COLD FRONT EARLY THIS AFTERNOON. CEILINGS
WILL LIKELY LOWER TO MVFR CONDITIONS LATE THE AFTERNOON AS WINDS
SHIFT TO THE NORTHWEST AND GUST UP TO 20 KTS OR MORE. THERE IS SOME
CONCERN ON WHETHER THE CLOUD COVER WILL DISSIPATE OVERNIGHT.
HOWEVER...AN LEANING OPTIMISTICALLY AND ALLOWING VFR CONDITIONS
AFTER 06 IN JOPLIN AND 09Z IN SPRINGFIELD. NO OTHER CHANGES EXPECTED
IN THE 12 TO 24 HOUR TIME PERIOD AS VFR CONDITIONS WILL LIKELY
CONTINUE AS A MODIFIED MOIST PACIFIC AIR MASS MOVES INTO THE REGION.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

&&

LINDENBERG(PUBLIC) / TAGGART(AVIATION)
Hazardous weather outlook, Sep 18, 5:55 PM CDT, 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE
  OF DIMES AND WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  SCATTERED STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MISSOURI
  EAST OF A LINE FROM VERSAILLES...TO BUFFALO...TO MARSHFIELD
  THROUGH 8 PM.  ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL
  OF THE OUTLOOK AREA UNTIL MIDNIGHT.

  DISCUSSION:

  A STRONG COLD FRONT WILL PUSH ACROSS THE REMAINDER OF THE MISSOURI
  OZARKS THIS EVENING. THUNDERSTORMS WILL BE SCATTERED ALONG THE
  FRONT...BUT BE CONCENTRATED ACROSS CENTRAL MISSOURI. A FEW
  THUNDERSTORMS IN THIS AREA MAY APPROACH SEVERE LIMITS WITH HAIL UP
  TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH.  MARGINAL
  INSTABILITY WILL INHIBIT THE POTENTIAL OF SEVERE WEATHER. THE
  STRONGEST THUNDERSTORMS WILL MOVE EAST OF THE OUTLOOK AREA BY 9
  PM. A FEW STORMS MAY LINGER BEHIND THE FRONT UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ANOTHER STORM SYSTEM WILL PUSH INTO THE AREA ON SUNDAY AND
  WILL BRING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.